Mississippi, 2025

Damaging Winds in Mississippi, July 13, 2025

July 13, 2025 · NWS MEG · 2 events in 1 county or zone

An upper trough moving out of the Southern Plains combined with afternoon heating to produce scattered thunderstorms. A moist airmass with precipitable water values around 2 inches led to a couple of wet microbursts that produced damaging winds across DeSoto County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper trough moving out of the Southern Plains combined with afternoon heating to produce scattered thunderstorms. A moist airmass with precipitable water values around 2 inches led to a couple of wet microbursts that produced damaging winds across DeSoto County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 13, 11:24 AM CST, 1 hour 37 minutes earlier. Its key messages:

  • Updated at 1225 PM CDT Sun Jul 13 2025
  • Scattered thunderstorms continue each day, mainly in the afternoon hours to early evening hours. Some storms could produce heavy rainfall and strong winds.
  • Hot and humid conditions will remain across the Mid-South, with high temperatures generally in the low to mid 90s. Heat indices could reach or exceed 105 degrees by the middle of the week.
Area forecast discussion, Jul 13, 11:24 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1224 PM CDT Sun Jul 13 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1225 PM CDT Sun Jul 13 2025

- Scattered thunderstorms continue each day, mainly in the
  afternoon hours to early evening hours. Some storms could
  produce heavy rainfall and strong winds.

- Hot and humid conditions will remain across the Mid-South, with
  high temperatures generally in the low to mid 90s. Heat indices
  could reach or exceed 105 degrees by the middle of the week.

&&

.DISCUSSION...
(This afternoon through next Saturday)
Issued at 1225 PM CDT Sun Jul 13 2025

A seasonably deep trough will shift out of the Plains this
afternoon, approaching the middle Mississippi River Valley
tonight. This pattern will keep the Midsouth under weak southwest
flow this afternoon and tonight. The trough will deamplify
tomorrow, resulting in a more zonal pattern across the region that
should persist through the week. The approaching trough should be
enough to maintain afternoon/evening convection a bit later
tonight than we have seen in the previous few nights. However,
still expect storms to exhibit a gradual weakening trend, and
decreasing coverage after sunset. PWATS near 2 inches will favor
locally heavy rainfall. Additionally, some strong wind gusts/wet
microbursts will pose a threat along with frequent lightning.
Widespread severe storms look unlikely. Patchy fog is possible
late tonight, especially across north Mississippi where winds
should be lightest and near areas that receive rainfall this
evening or overnight.

Due to the approaching trough, we will likely see our highest
coverage of storms this afternoon/evening compared to early next
week. However, this time of year persistence is often the best
forecast tool. Atmospheric moisture values will remain elevated
(at or above 2 inches) through the work week with high temperatures
in the low to middle 90s, so afternoon thunderstorms should
develop each day. A 25-35% coverage each day would be a good bet.
Guidance suggests a slight warming trend during the work week,
but that seems to be a pattern that models have been forecasting
for the past 7-10 days and it really has not panned out. By
Thursday, NBM probability of temperatures above 95 degrees reaches
about 50% in portions of north Mississippi and southwest
Tennessee. We will likely continue to evaluate the need for any
heat headlines on a day by day basis.

As a side note, the National Hurricane Center has a 20% chance of
tropical development in the northern Gulf during the middle to
later part of the work week. Although no direct impact from a
tropical system is expected in the Midsouth, some tropical
moisture could eventually make it into our area next weekend.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sun Jul 13 2025

Impactful weather expected during the TAF period at all terminals.
Widespread convection is currently developing at the beginning of
the TAF cycle. Thunder has already been observed in several cells
which will continue through at least 00z. Some uncertainty exists
regarding how long widespread convection will last into tonight,
but high moisture content and a troughing lend support to keep
VCSH through 06z at all but TUP. Storms will end by tomorrow
morning with VFR through 18z. Patchy fog could occur this morning,
particularly near TUP, but confidence is too low to mention at any
terminal yet.

&&

.FIRE WEATHER...
Issued at 1225 PM CDT Sun Jul 13 2025

Prevailing hot and humid conditions through the foreseeable
future, with afternoon thunderstorm chances each day. As such, no
fire weather concerns are in the forecast.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...JAB

In the hours before

Special weather statement, Jul 13, 11:49 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1249 PM CDT Sun Jul 13 2025

ARZ036-TNZ049-088-131815-
Crittenden AR-Tipton TN-Shelby TN-
1249 PM CDT Sun Jul 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CRITTENDEN...
SOUTHWESTERN TIPTON AND NORTHERN SHELBY COUNTIES THROUGH 115 PM
CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meeman Shelby Forest State Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
Lakeland, Ellendale, Dixonville, Frayser, Atoka, Griffin Corner,
Gammon, Quito, Woodstock, St Clair, Locke, Sloanville, Brunswick,
Raleigh, Wilkinsville, and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 9007 3541 9007 3539 9005 3539 9004
      3541 9005 3543 9003 3547 9002 3553 8996
      3551 8992 3526 8971 3514 9009 3529 9021
TIME...MOT...LOC 1749Z 240DEG 21KT 3527 9005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAB

The radar

The Memphis radar (KNQA), 43 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
July 13, 1:01 PM CST to 1:06 PM CST
Where
De Soto County, 1 mi N of South Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.984, -90.030

Multiple trees were reported down across Southaven.

Thunderstorm Wind, De Soto

When
July 13, 1:01 PM CST to 1:06 PM CST
Where
De Soto County, 2.35 mi ENE of Horn Lake Desoto Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.992, -89.991

Straight-line winds overturned a large semi-trailer in a parking lot adjacent to Stateline Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278910, 1278911.